Alert archive / West Virginia / Wind Advisories in 2025
Wind Advisory 3, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Feb 13, 2025, 3:15 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Feb 13, 2025, 11:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2025, 3:15 AM EST (08:15 UTC)
- In effect from
- Feb 13, 2025, 11:00 AM EST
- Expired
- Feb 13, 2025, 7:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS71 KRLX 130815 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 315 AM EST Thu Feb 13 2025 WVZ523-526-131600- /O.NEW.KRLX.WI.Y.0003.250213T1600Z-250214T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 315 AM EST Thu Feb 13 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 11 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ MEK
3 follow-up statements
218 WWUS71 KRLX 131511 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1011 AM EST Thu Feb 13 2025 WVZ523-526-132315- /O.CON.KRLX.WI.Y.0003.250213T1600Z-250214T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 1011 AM EST Thu Feb 13 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
318 WWUS71 KRLX 132050 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 350 PM EST Thu Feb 13 2025 WVZ523-526-140000- /O.CON.KRLX.WI.Y.0003.000000T0000Z-250214T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 350 PM EST Thu Feb 13 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ JZ
223 WWUS71 KRLX 132342 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 642 PM EST Thu Feb 13 2025 WVZ523-526-140045- /O.EXP.KRLX.WI.Y.0003.000000T0000Z-250214T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 642 PM EST Thu Feb 13 2025 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... The threat has ended. $$ JZ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Feb 13, 12:38 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 13, 12:38 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1238 AM EST Thu Feb 13 2025
.SYNOPSIS...
Significant winter storm continuing in the mountains into early
Thursday, with heavy rain far south as the next system crosses.
Yet another brings increased flooding concerns this weekend.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1000 PM Wednesday...
The forecast remains in tact. The Winter Weather Advisory for
the ridges along the mountains has been expired due to the
threat being no longer a factor with temperatures rising above
freezing, therefore freezing rain is no longer expected.
As of 600 PM Wednesday...
The forecast remains on track.
As of 200 PM Wednesday...
Re-hoisted a Winter Weather advisory for ice accretion for the
higher terrain of the central mountains of West Virginia for
this afternoon through this evening. Some locations were still
below freezing there early this afternoon, and these
temperatures will climb only slowly, as the cold air damming
setup holds fast tonight. It will finally break down as a cold
front approaches from the west toward dawn Thursday, veering
the low level flow. However, temperatures should inch above
freezing there before midnight tonight, along with a break in
the precipitation.
The bulk of the precipitation will come overnight into early
Thursday morning, and that should take the form of just rain in
this newly advised area. Ice accretion does continue overnight
in the Ice Storm Warning area farther northeast, where totals
are higher. The advised area is covered for up to a tenth of an
inch of ice accretion, with up to three tenths in the warned
area through the overnight.
As of 125 PM Wednesday...
A low pressure system will track northwest of the area tonight,
and drag a cold front across the area Thursday morning. Warm
advection rain ahead of the system will race into the area this
afternoon, but strong southeast flow aloft will break up the
coverage west of the mountains for a time tonight, until flow
aloft veers ahead of the approaching cold front. Then, a stout
rain will move swiftly across the area overnight tonight into
Thursday morning.
Rainfall amounts are forecast to be highest in the southern
mountains and back into the southern coal fields a bit, areas
vulnerable due to significant precipitation there yesterday in
the form of both snow and rain. General rainfall totals there
of around two thirds of an inch and PW values a bit over an
inch leading to embedded heavier rainfall rates, could lead to
flooding due to poor drainage and stream rises, and the Flood
Watch remains in effect for that area through tonight and into
early Thursday morning.
The heavy rain farther north in the mountains along and
southeast of the higher ridges, where surface temperatures will
be below freezing much of the night, will lead to significant
ice accretion of upwards of a quarter to a third of an inch. An
Ice Storm Warning remains in effect for that area through
tonight.
The wake of the cold front Thursday will bring an end to the
rain as rain showers from west to east Thursday, possibly
mixing with and then changing to snow showers in the mountains
Thursday afternoon, before ending by evening.
The warm advection tonight and cold advection Thursday will
overcome and reverse the typical diurnal trends, peaking in the
40s overnight tonight, and then dropping back into the 30s on
Thursday. The higher mountainous terrain will take a ride from
the upper 20s to the 30s tonight, above freezing by dawn
Thursday, only to slide back down into the upper 20s Thursday
afternoon.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM Wednesday...
Yet another potent low will develop and eject northeast out of the
southern plains into the area over the weekend, creating the
potential for heavy rains once again, and a renewed threat for
widespread hydro concerns. Strengthening low level winds will tap
into Gulf moisture, transporting anomalously high pw air into the
region, with pw values progged to rise to around 1.25 inches.
Precipitation once again is expected to start off as freezing rain
across the northern mountains with cold air damming expected to be
in place, and significant ice accumulations may be possible,
depending on timing of moisture arrival, and timing of change over
to rain, which looks to be in the afternoon or evening hours.
Heaviest precipitation time period looks to occur during the
Saturday afternoon through Sunday morning time frame. Low will move
north and east of the area on Sunday, with a cold front sweeping
across the area, and strong gusty winds taking hold in CAA. A wind
advisory may be necessary during this time period across the higher
terrain. This will result in quite the temperature drop, with low
temperatures Monday morning generally only in the teens, along with
any lingering moisture transitioning over to snow Sunday evening.
WPC has the entire CWA highlighted in a slight risk for excessive on
Day 4, with a moderate risk just to the west of the CWA in KY. Still
looking at a broad area of at least 2 to 3 inches of rain across the
CWA, with the possibility of locally higher amounts. The 4 inch
forecast area is just outside of our CWA in KY at this time.
The probabilistic data indicates a 60 to 80% probability for
precipitation over the weekend to exceed 2 inches across much of the
area south of the Ohio River, with a 30 to 50% probability of
exceeding 3 inches across southern WV, NE KY and parts of SW VA, and
a 10-20% chance for exceeding 4 inches across extreme
southern/southwest portions of the CWA.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 130 PM Wednesday...
Late Sunday night into early Monday will come as quite a shock to
the system behind the departing low/cold front, with strong gusty
winds, and very cold temperatures taking hold. Low temperatures
Monday morning will bottom out in the teens area wide, with single
digits possible across the higher terrain. May need cold weather
advisory headlines across the higher terrain of Randolph/Pocahontas
county during this period. In addition, any lingering moisture will
transition to snow area wide, and light accumulations will be
possible across the higher terrain. A brief break in the
precipitation is then expected to take hold later in the day Monday
into the middle of next week, when another system will affect the
area.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1240 AM Thursday...
Rain across the lowlands and pockets of freezing rain along the
higher terrain open up the TAF period. Predominantly VFR
ceilings hover over the Central Appalachians at the time of
writing, but IFR aligned along an approaching cold front is
progged to take over later this morning. This will also serve up
potential for low surface visibilities as the last batch of
showers sweep through from west to east. While rain wraps up by
the early afternoon across the lower elevations, post-frontal
northwesterly flow will maintain a wintry mix into this evening,
impacting EKN with snow through the end of the period.
Ceilings will sluggishly improve late this evening, but sub-VFR
conditions triumph overnight. Some signs of improvement will be
more prevalent with the next TAF issuance that spans beyond 06Z
tonight.
Strong low level winds aloft will promote LLWS early this
morning as we await the frontal passage. KRLX VAD wind profile
depicts 45kts as low as 1,000ft AGL currently, so opted for
40-50kt mentioning with this issuance. Surface winds veer out
of the northwest after daybreak in the wake of the cold front,
turning breezy to gusty as winds mix throughout the flight
column. Gusts of 15 to 25kts were included at all TAF sites
through tonight as a result.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Ceilings and visibility may vary in and
outside of precipitation. Gusty winds will fluctuate.
Occurrence and timing of low level wind shear tonight may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 02/13/25
UTC 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
EST 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
CRW CONSISTENCY H M M M H H M M H H M M
HTS CONSISTENCY M H M M M H H H M M M M
BKW CONSISTENCY M H H M M M M M H H M H
EKN CONSISTENCY H H M M H H H H H M H H
PKB CONSISTENCY H M L M M H M H M H M H
CKB CONSISTENCY H H M M H H H H M H M M
AFTER 06Z FRIDAY...
IFR conditions possible once again this weekend within moderate
to heavy rain, likely changing to snow sometime on Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 7 AM EST this morning for WVZ024-033.
Ice Storm Warning until 4 AM EST early this morning for WVZ523-
524-526.
OH...None.
KY...None.
VA...Flood Watch until 7 AM EST this morning for VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEKHazardous weather outlook, Feb 12, 10:05 PM EST, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1005 PM EST Wed Feb 12 2025 WVZ523-524-526-140315- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 1005 PM EST Wed Feb 12 2025 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Ice Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rainfall this weekend will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-033-140315- Dickenson-Buchanan-Mingo-McDowell- 1005 PM EST Wed Feb 12 2025 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additional rainfall this weekend will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032- 034-039-040-515>522-525-140315- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph- 1005 PM EST Wed Feb 12 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Renewed rainfall tonight, in combination with melting snow in some areas, may lead to isolated instances of flooding through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rainfall this weekend will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 1:52 AM EST | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 3 days |
| Feb 13, 11:56 AM EST | River Flood Warning | RLX | Mingo | 4 days |
| Feb 13, 11:59 AM EST | River Flood Warning | RLX | Mingo, Wayne | 4 days |
| Feb 13, 12:17 PM EST | River Flood Warning | RLX | Lincoln | 4 days |
| Feb 13, 12:22 PM EST | River Flood Warning | RLX | Boone, Kanawha, Lincoln | 4 days |
Nearby
Wind Advisories in West Virginia, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.